Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 145, NWS Bismarck, ND

July 21, 2012Billings County, Golden Valley County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2012, 7:49 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2012, 7:49 PM MDT (01:49 UTC)
Expired
Jul 21, 2012, 8:45 PM MDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND

The radar

The Bismarck radar (KBIS), 208 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:41 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WUUS53 KBIS 220149
SVRBIS
NDC007-033-053-220245-
/O.NEW.KBIS.SV.W.0145.120722T0149Z-120722T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM MDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
  NORTHEASTERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 845 PM MDT

* AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES EAST OF TROTTERS...OR 32 MILES NORTHEAST OF WIBAUX...AND
  MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRFIELD AND SOUTH FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4728 10305 4703 10317 4696 10367 4731 10389
      4743 10373
TIME...MOT...LOC 0149Z 306DEG 26KT 4728 10366
WIND...HAIL 60MPH 1.00IN

$$

SIMOSKO
3 follow-up statements
661 
WWUS53 KBIS 220219
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT SAT JUL 21 2012

NDC033-053-220229-
/O.CAN.KBIS.SV.W.0145.000000T0000Z-120722T0245Z/
GOLDEN VALLEY ND-MCKENZIE ND-
819 PM MDT SAT JUL 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCKENZIE AND
NORTHEASTERN GOLDEN VALLEY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4727 10367 4728 10366 4734 10344 4733 10328
      4728 10305 4703 10317 4697 10361 4699 10367
TIME...MOT...LOC 0219Z 306DEG 22KT 4712 10350

$$

NDC007-220245-
/O.CON.KBIS.SV.W.0145.000000T0000Z-120722T0245Z/
BILLINGS ND-
819 PM MDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BILLINGS COUNTY UNTIL 845 PM MDT...

AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES
WEST OF FAIRFIELD...OR 38 MILES NORTHWEST OF DICKINSON...MOVING
SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  FAIRFIELD AND SOUTH FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4727 10367 4728 10366 4734 10344 4733 10328
      4728 10305 4703 10317 4697 10361 4699 10367
TIME...MOT...LOC 0219Z 306DEG 22KT 4712 10350
WIND...HAIL 60MPH 1.00IN

$$

AYD
138 
WWUS53 KBIS 220231
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT SAT JUL 21 2012

NDC007-220245-
/O.CON.KBIS.SV.W.0145.000000T0000Z-120722T0245Z/
BILLINGS ND-
831 PM MDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BILLINGS COUNTY UNTIL 845 PM MDT...

AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
WEST OF SOUTH FAIRFIELD...OR 35 MILES NORTHWEST OF DICKINSON...MOVING
SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  FAIRFIELD AND SOUTH FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4711 10367 4734 10341 4733 10328 4728 10305
      4703 10317 4697 10361 4699 10367
TIME...MOT...LOC 0232Z 309DEG 22KT 4709 10341
WIND...HAIL 60MPH 1.00IN

$$

AYD
588 
WWUS53 KBIS 220243
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT SAT JUL 21 2012

NDC007-220253-
/O.EXP.KBIS.SV.W.0145.000000T0000Z-120722T0245Z/
BILLINGS ND-
843 PM MDT SAT JUL 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BILLINGS COUNTY WILL
EXPIRE AT 945 PM CDT/845 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...PEA SIZE HAIL...GUSTY WINDS TO 45 MPH AND HEAVY RAIN ARE 
STILL POSSIBLE WITH THIS THUNDERSTORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4711 10367 4734 10341 4733 10328 4728 10305
      4703 10317 4697 10361 4699 10367
TIME...MOT...LOC 0243Z 309DEG 22KT 2436 13617

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:19 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 21, 5:19 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT SAT JUL 21 2012

.DISCUSSION...UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 500 FOR THE WESTERN PORTIONS OF NORTH DAKOTA. LAPS
ANALYSIS INDICATED SURFACE BASE CAPE VALUES APPROACHING 3000 J/KG
IN EASTERN MONTANA AT 23Z. THIS AXIS OF INSTABILITY IS EXPECTED TO
TRANSLATE EAST INTO THE WESTERN DAKOTAS IN THE NEXT FEW HOURS AS A
SURFACE TROUGH SLOWLY MOVES EAST. FURTHERMORE...SURFACE-6KM SHEAR IN
WESTERN NORTH DAKOTA IS BETWEEN 30-40 KNOTS. THE COMBINATION OF
DEEP LAYER SHEAR AND INSTABILITY IS GENERATING AN ENVIRONMENT
CONDUCIVE FOR ROTATING UPDRAFTS AND POSSIBLE SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL AND DAMAGING WINDS. THE UPDATED GRIDDED AND
TEXT PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...FOR THIS EVENING AND OVERNIGHT...SCATTERED
THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL
REMAINS A THREAT FOR THE WESTERN AERODROMES OF KISN/KDIK. WILL
CONTINUE WITH A VCTS UNTIL SOMETHING MORE DEFINITE DEVELOPS THAT
WILL IMPACT A SPECIFIC AERODROME. OTHERWISE VFR CEILINGS AND
VISIBILITIES ARE FORECAST TO CONTINUE NEXT 24 HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 21, 5:22 PM MDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT SAT JUL 21 2012

NDZ001-002-009-010-017-018-031>033-040-041-043-044-222330-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN NORTH DAKOTA.
PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH
A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO
WEDNESDAY...POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-222330-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
622 PM CDT SAT JUL 21 2012 /522 PM MDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO INITIATE
ACROSS FAR WESTERN NORTH DAKOTA THIS EVENING AND SPREAD
INTO THE CENTRAL PORTIONS OF THE STATE OVERNIGHT. A FEW OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
HOWEVER...A WIDESPREAD SEVERE WEATHER THREAT IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY...WITH
A BETTER LIKELIHOOD OF THUNDERSTORMS TUESDAY INTO
WEDNESDAY...POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM

In the hours before

Special weather statement, Jul 21, 5:26 PM MDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT SAT JUL 21 2012

NDZ017-220015-
MCKENZIE-
526 PM MDT SAT JUL 21 2012

...STRONG THUNDERSTORMS APPROACHING WESTERN MCKENZIE COUNTY...

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL RICHLAND COUNTY...MOVING EAST
AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL MCKENZIE COUNTY AT 540 PM MDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO
Local storm report, Jul 21, 6:45 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             9 NNW TRENTON           48.19N 103.89W
07/21/2012  M2.75 INCH       WILLIAMS           ND   TRAINED SPOTTER

&&

MMATHEWS
Local storm report, Jul 21, 7:27 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             15 W EPPING             48.28N 103.68W
07/21/2012  E1.75 INCH       WILLIAMS           ND   PUBLIC

            REPORT RECEIVED FROM SOCIAL MEDIA.

&&

MMATHEWS
Local storm report, Jul 21, 7:38 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             ALAMO                   48.58N 103.47W
07/21/2012  M1.00 INCH       WILLIAMS           ND   TRAINED SPOTTER

            REPORTED HEAVY RAINFALL.

&&

MMATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:41 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams64 min
Jul 21, 6:44 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie61 min
Jul 21, 7:42 PM MDTSevere Thunderstorm WarningBISBurke, Divide, Williams24 min
Jul 21, 9:14 PM MDTSevere Thunderstorm WarningBISBurke, Divide61 min
Jul 21, 11:00 PM MDTSevere Thunderstorm WarningBISBurke, Renville, Ward30 min
Jul 22, 3:27 PM MDTSevere Thunderstorm WarningBISEmmons, McIntosh63 min
Jul 22, 3:45 PM MDTSevere Thunderstorm WarningBISEmmons, McIntosh60 min
Jul 22, 4:08 PM MDTAreal Flood AdvisoryBISEmmons, McIntosh2 hr
Jul 22, 4:29 PM MDTSevere Thunderstorm WarningBISMcIntosh61 min
Jul 22, 4:48 PM MDTSevere Thunderstorm WarningBISLaMoure57 min
Jul 22, 5:09 PM MDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh66 min
Jul 22, 5:48 PM MDTSevere Thunderstorm WarningBISDickey, LaMoure47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.